Pennsylvania, 2017

Damaging Winds and Lightning Strike in Pennsylvania, July 20, 2017

July 20, 2017 · NWS BGM · 14 events in 6 counties and zones

A weak cold front moved across the region Thursday afternoon and interacted with a very unstable environment. A weak storm system moved across the state of New York and northern Pennsylvania and initiated convection along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak cold front moved across the region Thursday afternoon and interacted with a very unstable environment. A weak storm system moved across the state of New York and northern Pennsylvania and initiated convection along the front. Showers and thunderstorms developed along and ahead of the front and quickly became a line of storms. As the line of storms moved east, some of the thunderstorms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 20, 1:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 20, 1:12 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
212 PM EDT Thu Jul 20 2017

.SYNOPSIS...
Thunderstorms moving ahead of a cold front will move through the
area this afternoon. Clearing skies this evening will result in
valley fog developing once again. High pressure and drier air
will return for Friday.

&&

.NEAR TERM /THROUGH FRIDAY/...
MCC dropping into western NY this afternoon will march se and
spread convection over the area. Mid level dry punch and good
shear will likely help develop areas of severe weather with the
cells. PWAT's lower so flooding risk is less, but antecedent
conditions are making the area very vulnerable so heavy amounts
of rain in a short time will need to be watched.

High pressure builds in for tonight, and low level moisture will
likely result in valley fog development once again. High
pressure and drier air returns for Friday into Friday night.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
215 pm update...
Should be a fairly active weekend with large scale synoptic pattern
and a cool nwly flow in place. A series of embedded short waves will
rotate around the base of the upper trough and act in phase with
multiple surface features to produce periods of showers and
thunderstorms.

The early part of Saturday looks dry as high pressure shifts off to
the east but continues to influence the area with quiet weather. The
pattern changes later in the day. There are some differences in the
timing and placement of the onset of upper short waves expected to
move in later in the day on Saturday but the overall trend should be
a more active pattern with showers and thunderstorms possible
through Sunday. There may be periods of heavy rain with any of these
storms.

Temperatures will remain mild with highs right around 80 and
overnight lows in the lower to mid 60s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
215 am update...
A final upper trough will roll through the region Sunday night and
Monday morning with precipitation lasting through the day Monday.
Weak ridging will develop behind this trough and allow conditions to
dry out. Temperatures will remain on the cool side with  highs in
the 70s and lows in the upper 50s and lower 60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MCC will bring a cluster of convection through much of the
forecast area this afternoon bringing thunder and brief MVFR
conditions. Clearing after the storms will result in some fog
development overnight, especially at ELM where IFR conditions
are likely. VFR returns Friday with drier air under high
pressure.

Outlook...

Saturday through Monday...Chance of showers/storms and
associated restrictions.

Tuesday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ009-
     015>018-022-023-025-036-037-044.

&&

SYNOPSIS...DGM/MLJ
NEAR TERM...DGM/MLJ
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DGM
Hazardous weather outlook, Jul 20, 2:59 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Binghamton NY
359 PM EDT Thu Jul 20 2017

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-212000-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
359 PM EDT Thu Jul 20 2017

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will spread into parts of Central New York and
Northeast Pennsylvania late this afternoon through the evening. Some
of the storms could contain damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ009-015>018-036-037-212000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
359 PM EDT Thu Jul 20 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are possible late this afternoon through the evening.
Some of the storms could contain strong gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ022-023-025-044-212000-
Steuben-Schuyler-Tompkins-Cortland-
359 PM EDT Thu Jul 20 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Thunderstorms will spread into parts of Central New York and
Northeast Pennsylvania late this afternoon through the evening. Some
of the storms could contain damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 20, 2:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     ITHACA                  42.44N  76.50W
07/20/2017                   TOMPKINS           NY   911 CALL CENTER

            TREE DOWN OVER POWER LINES IN THE VICINITY OF 1350
            TIOUGHANACK BLVD.

&&

CJP
Local storm report, Jul 20, 2:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
326 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     WATKINS GLEN            42.38N  76.87W
07/20/2017                   SCHUYLER           NY   911 CALL CENTER

            TREE FELL ON HOUSE ON COLLEGE AVE

&&

MJH
Local storm report, Jul 20, 2:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     CAYUTA                  42.28N  76.70W
07/20/2017                   SCHUYLER           NY   911 CALL CENTER

            TREE DOWN ACROSS RT 13 AT COUNTY LINE

&&

MJH
Local storm report, Jul 20, 2:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HEAVY RAIN       ITHACA                  42.44N  76.50W
07/20/2017  M0.75 INCH       TOMPKINS           NY   TRAINED SPOTTER

            0.75 OF RAIN IN 20 MINUTES

&&

CJP
Local storm report, Jul 20, 2:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       WATKINS GLEN            42.38N  76.87W
07/20/2017  M1.23 INCH       SCHUYLER           NY   TRAINED SPOTTER

            1.23 OF RAIN BETWEEN 0300PM AND 0345PM

&&

CJP
Local storm report, Jul 20, 3:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      WATKINS GLEN            42.38N  76.87W
07/20/2017                   SCHUYLER           NY   911 CALL CENTER

            2 FT OF WATER ON ROADWAY

&&

MJH

The radar

The Binghamton radar (KBGM), 78 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
July 20, 3:00 PM EST to 3:10 PM EST
Where
Bradford County, 0.69 mi N of Columbia Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.840, -76.800

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree across Watkins Hill Road.

Thunderstorm Wind, Bradford

When
July 20, 3:04 PM EST to 3:14 PM EST
Where
Bradford County, 0.51 mi W of South Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.000, -76.540

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree across Elmira Street.

Thunderstorm Wind, Bradford

When
July 20, 3:10 PM EST to 3:20 PM EST
Where
Bradford County, Windham
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.970, -76.280

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and ripped a door off from a house in the vicinity of 2202 Arnold Road.

Thunderstorm Wind, Bradford

When
July 20, 3:18 PM EST to 3:28 PM EST
Where
Bradford County, 0.86 mi NW of Rome
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.860, -76.340

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over numerous trees.

Thunderstorm Wind, Bradford

When
July 20, 3:25 PM EST to 3:35 PM EST
Where
Bradford County, 0.52 mi W of New Albany
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.600, -76.440

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over numerous trees.

Thunderstorm Wind, Susquehanna

When
July 20, 3:56 PM EST to 4:06 PM EST
Where
Susquehanna County, Rush
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.780, -76.050

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree and power lines across Gary Road.

Thunderstorm Wind, Susquehanna

When
July 20, 4:10 PM EST to 4:20 PM EST
Where
Susquehanna County, South Gibson
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
41.730, -75.630

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees.

Thunderstorm Wind, Luzerne

When
July 20, 4:15 PM EST to 4:25 PM EST
Where
Luzerne County, Ashley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.220, -75.900

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree and wires.

Thunderstorm Wind, Lackawanna

When
July 20, 4:28 PM EST to 4:38 PM EST
Where
Lackawanna County, 1.24 mi WSW of Justus
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.490, -75.670

A thunderstorm moved across the region and became severe. This thunderstorm produced a wind gust of 72 MPH.

Lightning, Lackawanna

When
July 20, 4:43 PM EST to 4:53 PM EST
Where
Lackawanna County, 0.86 mi SW of Carbondale
Property damage
$5,000
Reported by
State Official
Coordinates
41.570, -75.510

A thunderstorm moved across the region and struck a house with lightning.

Thunderstorm Wind, Wayne

When
July 20, 4:45 PM EST to 4:55 PM EST
Where
Wayne County, Lake Ariel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.450, -75.380

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree across Maplewood Road.

Thunderstorm Wind, Lackawanna

When
July 20, 5:06 PM EST to 5:16 PM EST
Where
Lackawanna County, 1.24 mi WSW of Justus
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.490, -75.670

A thunderstorm moved across the region and became severe. This thunderstorm produced a wind gust of 72 MPH.

Thunderstorm Wind, Pike

When
July 20, 5:15 PM EST to 5:25 PM EST
Where
Pike County, Lackawaxen
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
41.480, -75.000

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees.

Thunderstorm Wind, Pike

When
July 20, 5:20 PM EST to 5:30 PM EST
Where
Pike County, Shohola
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.470, -74.920

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711690, 711691, 711692, 711693, 711694, 711695, 711696, 711697, 711701, 711689, 711698, 711702, 711699, 711700.